image1

Heroin

 Heroin is a white or brown powder or a black, sticky goo. People can mix heroin with water and inject it (shoot up) with a needle. They can also smoke it or snort it up the nose. Heroin is a type of opioid, which means it is similar to the pain medicines that come from the poppy plant.


Heroin can cause a rush of good feelings just after it's taken. Some people throw up or feel itchy after taking it. Some people may want to sleep and their heart rate and breathing can slow down. When the drug wears off, they may feel a strong urge to take more.


Some slang names for heroin are:

  • Smack
  • Junk
  • H
  • Black tar
  • Horse

  

Heroin can give you a feeling of comfort and happiness. It can also make you feel like the world has slowed down. People on heroin may think slowly and might move slowly. Heroin can make people feel sleepy, like they're in a dream. Heroin makes the pupils in a person’s eyes get very small. A pupil is the black circle in the center of each eye.


People who inject (shoot up) heroin may have marks on the skin where the needle went in.

When heroin wears off, people might:

  • have pain in muscles and bones
  • get chills
  • throw up
  • be unable to sleep
  • feel nervous
  • feel itchy


Signs of Heroin Use

Heroin can give you a feeling of comfort and happiness. It can also make you feel like the world has slowed down. People on heroin may think slowly and might move slowly.


Heroin can make people feel sleepy, like they're in a dream.


Heroin makes the pupils in a person’s eyes get very small. A pupil is the black circle in the center of each eye.


People who inject (shoot up) heroin may have marks on the skin where the needle went in.


When heroin wears off, people might:

  • have pain in muscles and bones
  • get chills
  • throw up
  • be unable to sleep
  • feel nervous
  • feel itchy

Effects of Heroin on Brains and Bodies

 

These are just some of the problems heroin can cause:


Sickness and Itching

Heroin can make you throw up and feel very itchy.


Stopped Breathing

Heroin can slow or stop your breathing. It can kill you.


HIV/AIDS, Hepatitis 

Sharing used needles to shoot up heroin can give you HIV/AIDS or hepatitis (a liver disease). People can also get these diseases by having unsafe sex. They may forget to use condoms because they're high on the drug.


Overdose

An overdose happens when a person uses enough of a drug to have a very bad reaction or death. Many people die from heroin overdoses because it can slow a person’s breathing, even stopping it. People overdose on heroin because they can't tell how strong it is until they take it. Signs of a heroin overdose are:

  • slow breathing
  • won’t wake up
  • slow or stopped heartbeat
  • blue lips and fingernails
  • cold, damp skin
  • shaking
  • unable to speak

If someone you know has any of these signs, you should call 911 right away. Say that the person isn't responding or breathing.


Overdose Treatment

Naloxone is a medicine that can quickly stop an opioid overdose. If someone overdoses on pain medicine, it can save their life.


Addiction

Prescription opioid pain medicines like Oxycontin and Vicodin have effects similar to heroin. Research suggests that misuse of these medicines may open the door to heroin use.


It can be very easy to become addicted to heroin. Over time, heroin can change the way your brain works. If you stop using heroin, your body can get confused and you can start to feel really sick. This makes it hard to stop. This is called addiction.


You can become addicted to heroin if you inject it, snort it, or smoke it. It doesn’t make a difference. People who get addicted to heroin need to keep taking it to feel normal. Over time, they might need to take more and more of it to get the same high. They might have pain in their muscles and bones, get chills, throw up, and feel nervous. They will feel a very strong need to take the drug to feel better.


Fortunately, there are medicines that can help someone with heroin addiction. Counseling can also help.


Remember that even if you get treatment, it can be hard to stay away from heroin. Your body might crave it. These cravings can still happen years later. It may take many tries to stop using heroin. This is why it’s important to stay in treatment for as long as your doctor suggests.


 Source: National Institute of Health